Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 29, NWS Shreveport, LA

April 3, 2018Panola County, Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 3, 2018, 3:58 PM CDT for Panola County, Shelby County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Apr 3, 2018, 4:30 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated

Counties Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:26 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

263 
WFUS54 KSHV 032058
TORSHV
TXC365-419-032130-
/O.NEW.KSHV.TO.W.0029.180403T2058Z-180403T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
358 PM CDT TUE APR 3 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Panola County in northeastern Texas...
  Northwestern Shelby County in eastern Texas...

* Until 430 PM CDT
    
* At 358 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Timpson, or 8 miles northwest of Center, moving
  east at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Center around 410 PM CDT. 

Other locations impacted by this tornadic thunderstorm include James,
Paxton and Stockman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3178 9441 3190 9443 3198 9407 3175 9405
TIME...MOT...LOC 2058Z 264DEG 34KT 3185 9431 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

05
1 follow-up statement
736 
WWUS54 KSHV 032108
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
408 PM CDT TUE APR 3 2018

TXC365-419-032130-
/O.CON.KSHV.TO.W.0029.000000T0000Z-180403T2130Z/
Panola TX-Shelby TX-
408 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY COUNTIES...
    
At 408 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Center, moving east at 45 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Panola and north central Shelby Counties, including the
following locations: James and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3177 9429 3194 9424 3198 9407 3175 9405
TIME...MOT...LOC 2108Z 277DEG 39KT 3183 9416 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

FB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 12:33 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 3, 12:33 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Tue Apr 3 2018

.AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 1053 AM CDT Tue Apr 3 2018/

DISCUSSION...
Convection is rapidly developing across Central Texas. These
storms will likely expand in coverage and move eastward into
portions of East Texas and Louisiana south of Interstate 20 later
this afternoon. Per the 12z KSHV sounding, the environment across
the Four State Region is currently capped. Model guidance remains
consistent and in good agreement that the cap should rapidly erode
between 18z and 20z. A line of strong to severe convection should
quickly develop north of the Interstate 30 corridor along a
surface boundary currently moving southeast through North Central
Texas, Southeast Oklahoma, and Northwest Arkansas. Damaging winds
and large hail will continue to be the primary threats, but
isolated tornadoes cannot be ruled out. Per coordination with
neighboring WFOs and SPC, Severe Thunderstorm Watch #25 has been
issued through 23z.

The latest high-res models also suggest the surface pressure
gradient will remain tight leading to gusty winds through the
early evening hours. The grids were updated to reflect this change
and to extend the Lake Wind Advisory through 00z.

/09/

PREV DISCUSSION... /issued 754 AM CDT Tue Apr 3 2018/

AVIATION...
For the 03/12Z terminal forecast will prevail MVFR flight
categories for the sites through the mid morning hours when
the ceilings of 1-3 KFT are expected to break up returning to
VFR. This morning the clouds have been in and out between VFR and
MVFR and will include mention of TEMPO groups. Have omitted
mention of SHRA/TSRA until the afternoon hours when heating and
approach of a cold front will produce convection. The cold front
will move quickly through the sites into the evening with showers
and thunderstorms ending with a brief return to MVFR ceilings and
possible visibility restrictions. VFR will prevail for the last 6
hours of the forecast period. A tight pressure gradient today will
produce Southerly winds of 15-20 knots with higher gusts to 25-30
knots with winds in wake of the frontal passage shifting to the
Northwest and North. Toward the end of the forecast period the
surface winds will be Decreasing to the Northeast less than 10
knots. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  64  42  73 /  70   0   0   0
MLU  45  63  40  72 /  80   0   0   0
DEQ  34  62  36  68 /  20   0   0  10
TXK  37  61  39  69 /  30   0   0  10
ELD  40  62  37  71 /  70   0   0   0
TYR  41  64  43  73 /  30   0   0  10
GGG  42  64  42  73 /  40   0   0  10
LFK  47  68  45  76 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/06/09
Hazardous weather outlook, Apr 3, 10:57 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1057 AM CDT Tue Apr 3 2018

ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

A Severe Thunderstorm Watch is in effect until 6 PM this
afternoon.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a
cold front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ073-LAZ004>006-011>014-018>022-041200-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a cold
front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring showers and thunderstorms to
the region late Thursday night through Saturday and then again
Sunday and Monday. Although uncertainty exists, a few severe
storms Friday and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

09

In the hours before

Local storm report, Apr 3, 3:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             BATTIEST                34.39N 94.93W
04/03/2018  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            RETIRED CO-OP OBSERVER REPORTS QUARTER SIZE
            HAIL IN BATTIEST.

&&

20
Local storm report, Apr 3, 3:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             RUSK                    31.80N 95.15W
04/03/2018  E0.88 INCH       CHEROKEE           TX   PUBLIC

            PUBLIC REPORT VIA KLTV FACEBOOK PAGE.

&&

20
Special weather statement, Apr 3, 3:27 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
327 PM CDT TUE APR 3 2018

ARZ059-OKZ077-TXZ096-097-032045-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
327 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SOUTHERN MCCURTAIN...NORTHWESTERN BOWIE AND RED RIVER COUNTIES UNTIL
345 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Idabel to near Deport. Movement
was east at 35 mph.

Half inch hail, brief moderate rainfall and winds in excess of 30
mph will be possible with these storms.

Locations impacted include...
Clarksville, Idabel, De Kalb, Arkinda, Bagwell, Manchester, Detroit,
Avery, Millerton, Annona, Haworth, Garvin, Moon, Beaverdams,
Goodlake, Goodwater, Shinewell, America, Bokhoma and Farmers Hill.

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3371 9531 3399 9505 3391 9443 3346 9455
      3351 9531
TIME...MOT...LOC 2027Z 258DEG 33KT 3391 9494 3358 9538

FB
Local storm report, Apr 3, 3:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 N REKLAW              31.96N 94.99W
04/03/2018  E1.00 INCH       CHEROKEE           TX   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL NEAR LAKE
            STRIKER VIA BROADCAST MEDIA.

&&

20
Special weather statement, Apr 3, 3:40 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
340 PM CDT TUE APR 3 2018

TXZ150>153-165-166-032130-
Panola TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
Rusk TX-
340 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PANOLA...SOUTHEASTERN
RUSK...NACOGDOCHES...SHELBY...CENTRAL ANGELINA AND SAN AUGUSTINE
COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minden to near Lufkin. Movement was east
at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lufkin, Nacogdoches, Center, Huntington, San Augustine, Tenaha,
Timpson, Garrison, Joaquin, Melrose, Martinsville, Bland Lake,
Neuville, Woden, Etoile, Macune, Shelbyville, Minden, Burke and
Appleby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.

LAT...LON 3203 9405 3116 9406 3122 9477 3204 9470
TIME...MOT...LOC 2039Z 270DEG 57KT 3199 9468 3138 9473

05
Special weather statement, Apr 3, 3:45 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
345 PM CDT TUE APR 3 2018

ARZ050-051-059-060-OKZ077-TXZ096-097-108-109-111-112-032130-
Howard AR-Hempstead AR-Sevier AR-Little River AR-McCurtain OK-
Cass TX-Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
345 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...NORTHWESTERN
HEMPSTEAD...SEVIER...HOWARD...SOUTHEASTERN MCCURTAIN...NORTHWESTERN
CASS...NORTHEASTERN FRANKLIN...BOWIE...NORTHERN MORRIS...NORTHERN
TITUS AND RED RIVER COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of De Queen to near Deport.
Movement was east at 45 mph.

Half inch hail, brief moderate rainfall and winds in excess of 40
mph will be possible with these storms.

Locations impacted include...
Texarkana, De Queen, Ashdown, Nashville, New Boston, Clarksville,
Mineral Springs, Dierks, Horatio, Foreman, Boxelder, Umpire, Idabel,
Broken Bow, Nash, Hooks, De Kalb, Bogata, Redwater and Maud.

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3429 9393 3427 9394 3426 9393 3419 9392
      3418 9382 3401 9382 3400 9373 3318 9430
      3338 9531 3354 9531 3430 9447 3419 9447
      3419 9425 3432 9425
TIME...MOT...LOC 2045Z 268DEG 39KT 3407 9453 3345 9532

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:59 PM CDTSpecial Weather StatementSHVCherokee46 min
Apr 3, 2:31 PM CDTSpecial Weather StatementSHVRed River44 min
Apr 3, 2:48 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk, Smith57 min
Apr 3, 2:49 PM CDTSevere Thunderstorm WarningSHVBowie, Red River41 min
Apr 3, 3:21 PM CDTSevere Thunderstorm WarningSHVHarrison, Nacogdoches, Panola, Rusk, Shelby39 min
Apr 3, 3:27 PM CDTSpecial Weather StatementSHVRed River18 min
Apr 3, 3:40 PM CDTSpecial Weather StatementSHVAngelina, Nacogdoches, San Augustine, Shelby50 min
Apr 3, 3:45 PM CDTSpecial Weather StatementSHVBowie, Red River45 min
Apr 3, 3:48 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola57 min
Apr 3, 4:02 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby58 min
Apr 3, 4:04 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby14 min
Apr 3, 4:14 PM CDTTornado WarningSHVSabine, Shelby6 min
Apr 3, 4:30 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby45 min
Apr 3, 5:00 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby30 min
Apr 3, 5:14 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby46 min
Apr 3, 5:45 PM CDTSpecial Weather StatementSHVAngelina45 min
Apr 3, 6:00 PM CDTSevere Thunderstorm WarningSHVSabine60 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.